Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 120, NWS Midland/Odessa, TX

May 8, 2012Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2012, 5:56 PM CDT for Presidio County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 5:56 PM CDT (22:56 UTC)
Expired
May 8, 2012, 7:00 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WUUS54 KMAF 082256
SVRMAF
TXC377-090000-
/O.NEW.KMAF.SV.W.0120.120508T2256Z-120509T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT TUE MAY 8 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF SHAFTER...OR 20 MILES NORTH OF PRESIDIO...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SHAFTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.

&&

LAT...LON 3015 10386 2949 10384 2970 10446 3001 10454
TIME...MOT...LOC 2256Z 255DEG 16KT 2986 10438

$$
1 follow-up statement
661 
WWUS54 KMAF 082322
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT TUE MAY 8 2012

TXC377-090000-
/O.CON.KMAF.SV.W.0120.000000T0000Z-120509T0000Z/
PRESIDIO TX-
622 PM CDT TUE MAY 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL PRESIDIO COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SHAFTER...OR ABOUT 20 MILES NORTHEAST OF PRESIDIO...
MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CASA
PIEDRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.

&&

LAT...LON 3015 10386 2949 10384 2970 10446 3001 10454
TIME...MOT...LOC 2323Z 290DEG 19KT 2982 10422

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:09 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 8, 2:09 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT TUE MAY 8 2012

SEVERE THUNDERSTORM WATCH NUMBER 268 IN EFFECT UNTIL 09/02Z.

.DISCUSSION...
COOL TEMPERATURES TODAY...AND NEAR TO BELOW NORMAL TEMPERATURES THE
REST OF THE WEEK WILL PERSIST AS A SURFACE RIDGE REMAINS OVER THE
AREA.  HOWEVER...SOME HEATING WAS OCCURRING OVER THE HIGHER TERRAIN
WHERE THE EDGE OF THE BETTER CLOUD COVER TERMINATED.  LOW LEVEL
UPSLOPE FLOW WILL COMBINE WITH INSTABILITY AROUND 1000 J/KG...MID
LEVEL LAPSE RATES NEAR 7.5 C/KM AND 0 TO 6 KM BULK SHEAR AROUND 30KT
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS WITHIN THE NEXT FEW
HOURS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
THE ATMOSPHERE FURTHER EAST IS MORE STABLE...DUE TO THE SURFACE
RIDGE AND COOLER AIR...COMPLIMENTS OF EXTENSIVE CLOUD COVER.
THEREFORE...DO NOT EXPECT THUNDERSTORMS TO PROGRESS TOO FAR EAST
LATE THIS AFTERNOON AND EVENING.

HAD TO TRIM POPS BACK OVER THE EAST DUE TO THE MORE STABLE AIR THAT
WILL REMAIN THERE THE NEXT DAY OR TWO.  DID LEAVE CHANCE OF POPS
OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS EASTWARD THROUGH THE
LOWER TRANS PECOS TONIGHT AND WEDNESDAY.  AN UPPER LOW MOVING OVER
NORTHERN BAJA THIS AFTERNOON WILL MOVE OVER THE AREA THURSDAY/
FRIDAY VIA NORTHERN MEXICO.  THIS WILL KEEP POPS GOING MAINLY WEST
OF THE PECOS THROUGH WEDNESDAY NIGHT.  ON THURSDAY...THE UPPER LOW
WILL NEAR THE REGION WITH SYNOPTIC SCALE LIFT INCREASING AHEAD OF
IT.  FURTHER ADJUSTMENTS TO POPS WILL BE LIKELY DUE TO EVENTUAL
TRACK AND SPEED OF THE UPPER LOW...BUT THERE APPEARS TO BE A
CHANCE OF RAIN FOR THE ENTIRE CWA THURSDAY AND THURSDAY NIGHT.
AS THE UPPER LOW PASSES BY FRIDAY...DRIER CONDITIONS WILL PREVAIL AS
ANOTHER SURFACE RIDGE DROPS SOUTH OVER THE REGION IN THE WAKE OF THE
CUTOFF LOW.  ADDITIONAL UA TROUGHS APPEAR LIKELY LATE THIS WEEKEND
OR NEXT WEEK...SO MORE POPS MAY BE ON THE WAY...NOT TO MENTION A
CONTINUATION OF THE RELIEF FROM THE HEAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 50  76  54  72  /  20  10  20  30
BIG SPRING TX              54  78  56  70  /  20  10  10  30
CARLSBAD NM                54  73  57  67  /  20  20  40  50
DRYDEN TX                  61  78  61  71  /  50  40  60  70
FORT STOCKTON TX           54  75  57  65  /  30  30  40  60
GUADALUPE PASS TX          48  66  49  58  /  30  30  50  60
HOBBS NM                   48  75  54  71  /  20  10  20  30
MARFA TX                   51  67  49  62  /  40  40  60  70
MIDLAND INTL AIRPORT TX    53  78  56  69  /  20  10  20  40
ODESSA TX                  54  72  56  69  /  20  10  20  50
WINK TX                    52  78  58  69  /  20  20  30  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/67
Hazardous weather outlook, May 8, 1:48 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE MAY 8 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT TUE MAY 8 2012 /1248 PM MDT TUE MAY 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH THE BEST CHANCES
ALONG THE RIO GRANDE AND LOWER TRANS PECOS.  ANY STORMS THAT DO
DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. A FEW STORMS MAY
BE SEVERE...MAINLY ALONG AND WEST OF A PINE SPRINGS TO BOQUILLAS
LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE WEEK.  ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION BY 4 PM CDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 8, 4:46 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT TUE MAY 8 2012

TXZ058-074-075-082230-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
446 PM CDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES
SOUTHWEST OF TOYAVALE AT 446 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.

&&
Special weather statement, May 8, 5:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT TUE MAY 8 2012

TXZ058-074-075-082315-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
531 PM CDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES UNTIL 615 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
EXTREME SOUTH CENTRAL REEVES COUNTY AT 531 PM CDT...MOVING EAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:45 PM CDTSevere Thunderstorm WarningMAFGaines45 min
May 7, 8:03 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 7, 8:13 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningMAFGaines63 min
May 7, 8:42 PM CDTFlash Flood WarningMAFGaines3 hr
May 7, 9:13 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 7, 9:40 PM CDTSevere Thunderstorm WarningMAFReeves, Ward65 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves57 min
May 7, 10:33 PM CDTSevere Thunderstorm WarningMAFDawson29 min
May 8, 12:21 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos54 min
May 8, 6:21 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves54 min
May 8, 6:46 PM CDTRiver Flood WarningMAFPresidio60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.